Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: prozac/suicide - my father did the same :-( cindyh

Posted by Leonardo on November 1, 2000, at 12:01:00

In reply to prozac/suicide, posted by cindyh on October 31, 2000, at 6:33:33

Hi Cindy

May I add my condolences to those of the previous posters. I know you will be desperately searching for answers at this time - I am assuming this tragedy happened quite recently.

My experience is this, I hope it will be some help. My father killed himself about 2 weeks after starting on Prozac. He had been prescibed 2 other antidepressants in the month or so before that, one was reboxetine, the other I can't remember. He was switched so often because he couldn't tolerate the severe side effects he got from all these meds.

I didn't see him in those last 2 weeks unfortunately, but from what I can gather he did not appear very severely depressed either to his family or his doctor, so there was no indication he was about to kill himself or consider that he was at great risk.

I also understand that the meds made him feel worse, probably because the side effects were so bad for him. I think he skipped some doses because of this, but I doubt that had any effect on the outcome.

I have heard about the reputation that Prozac has for inducing suicidal feelings in a small minority of people. I had understood that this was noted particularly with Prozac, more so than other meds, but that may be due to it being used more often, so this extreme side effect occurs more often with Prozac than other medications. However, I have noticed that some doctor's in the UK will not prescibe Prozac, and this may be the reason why...

In the weeks and months after my father's death (over 2 years ago now) I did tend to blame Prozac for my father's death. As others have said, I now think that it could have happened on any of the antidepressants. The real problem was that the follow-up medical care was not supportive enough. In his case, as far as we can tell, he was given the information that it may take up to 6 weeks for the drug to becomer effective. We also believe that his doctor told him to go back after a couple of weeks to check how he was going on. My father seems to have been confused about this, and insisted he had to wait 6 weeks before going back to see the doc, and even when family urged him to go, he did not. Had he been forced to make a follow up appointment, or chased up, maybe he would have got professional the support he needed.

The other thing that saddens me is that I don't think he was given the advice to start taking these meds at a low dose and gradually work up. I have found from my personal experience that this can make all the difference between going through a living hell with severe side effects, and getting quite a good boost almost immediately. I have been on antidepressants for the past 2 years as I have struggled with coming to terms with his death, and been close to suicide myself. But I have learned the hard way that it is possible to make the meds work for you. In my case this has required selectively ignoring the doctors poor advice, and supplementing their advice with information I found from groups like this on the internet. If I could have told my father in those last few weeks what I know now , I think I could have got him through it...

One thing I did was to go and visit his doctor and talk through what happened. I could see that his doctor was almost as shaken by my father's unexpected death as I was. I had a big problem with the inquest. I had hoped that there would be some ercognition that the Prozac may have contributed to his death as an unfortunate side effect, but this was swept away in the proceedings when I mentioned it. Easto see why, it would open the drug companies and doctors to liability. However what I wanted was not to apportion the blame, but to get recognition that he did not kill himslef deliberately, but because he was not acting rationally due to bad side effects from the medication. This would have meant the difference between a verdict of 'accidental death' rather than suicide. It means a lot to thoise left behind. Unfortunately we got the suicide verdict which was very distressing for me for a long time afterwards.

You may like to know that there are internet support groups and local support groups particularly for relatives left behind after a loved one has killed themselves - survivors of suicide as they are called. The one I used was called SOLOS (Survivors of Loved One's Suicides) which you can find at http://www.1000deaths.com/

Those who have been through this dreadful experience realise that it is much more difficult to come to terms with than a 'normal' breavement, for a variety of reasons.

Please feel free to mail me if you want to talk more about all this.

Take care of yourself
Leonardo

> what is the correlation of taking prozac for 10 days and taking one's life? My husband did this, and he seemed to get worse instead of better. We were waiting for the month or so we were told it would take to get better. Could the two be related? I'm searching for answers...I don't understand any of this. Please help. please. Thanks


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Leonardo thread:47805
URL: http://www.dr-bob.org/babble/20001022/msgs/47916.html